Colorado, 2010Damaging Wind in Colorado, September 5, 2010
September 5, 2010 · NWS GLD · 1 event in 1 county or zone
Weak rain showers moved east across Kit Carson county during the late evening hours and produced a heat burst resulting in a wind gust of 61 mph at the Burlington airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak rain showers moved east across Kit Carson county during the late evening hours and produced a heat burst resulting in a wind gust of 61 mph at the Burlington airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 5, 4:20 PM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Sep 5, 4:20 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SUN SEP 5 2010
.DISCUSSION...
212 PM MDT SUN SEP 5 2010
EARLY AFTERNOON ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA
INDICATED A DEEPENING MID/UPPER TROUGH OVER THE NORTHERN ROCKIES
WHICH WAS TRANSLATING SOUTHEASTWARD INTO WESTERN MONTANA. A
SURFACE COLD FRONT ASSOCIATED WITH THIS TROUGH WAS LOCATED FROM
SOUTHEASTERN MONTANA WESTWARD INTO SOUTHEASTERN IDAHO WITH A
SIGNIFICANT TEMPERATURE DROP NOTED BEHIND THE FRONT. STRONGLY MIXED
ATMOSPHERE ALONG WITH DOWN-SLOPING WINDS HAS ALLOWED TEMPS TO
EXCEED THE CENTURY MARK OVER MUCH OF THE FORECAST AREA.
PRIMARY FORECAST CONCERN WILL REVOLVE AROUND SURFACE FROPA
TOMORROW MORNING ALONG WITH NEAR ADVISORY LEVEL WINDS BEHIND THE
FRONT.
AFOREMENTIONED COLD FRONT WILL CONTINUE TO TRANSLATE SOUTHEAST
TONIGHT REACHING THE NORTHWEST CORNER OF THE CWA BY 12Z TOMORROW.
THE FRONT WILL CONTINUE TO PROGRESS SOUTHEAST THROUGH THE MORNING
AND SHOULD BE COMPLETELY THROUGH THE FORECAST AREA BY AROUND 18Z.
NORTHWESTERLY WINDS WILL INCREASE TO NEAR ADVISORY
CRITERIA...ESPECIALLY OVER THE NORTHEAST THIRD OF THE FORECAST AREA.
WILL HOLD OFF ON ANY HIGHLIGHTS BUT OVERNIGHT SHIFT WILL NEED TO
TAKE ANOTHER PEEK AT IT.
SURFACE HIGH WILL TRANSLATE TO THE EAST OF THE FORECAST AREA ON
TUESDAY ALLOWING A GRADUAL SHIFT TO SOUTHERLY/SOUTHEASTERLY WINDS.
H85 TEMPS WILL REMAIN IN THE UPPER TEENS C WHICH WOULD TRANSLATE
TO MID TO UPPER 70S FOR MAX TEMPS. SURFACE COLD FRONT BEGINS TO
MIX NORTHWARD AS A WARM FRONT TUESDAY NIGHT INTO WEDNESDAY.
CONFIDENCE IN PRECIP IS NOT VERY HIGH BUT WILL MAINTAIN GOING
SLIGHT CHANCE POPS ALONG AND EAST OF THE CO/KS BORDER.
SOUTHWESTERLY MID/UPPER FLOW WILL CONTINUE THROUGH THE BALANCE OF
THE FORECAST PERIOD WITH A COUPLE OF WEAK SHORTWAVE TROUGHS
TRANSLATING THROUGH THE MEAN FLOW. REASONABLE AGREEMENT BETWEEN
THE OPERATIONAL GFS AND THE EC WITH REGARD TO A SURFACE COLD FRONT
PASSAGE FRIDAY MORNING SO DROP MAX TEMPS FRIDAY A FEW DEGREES.
VERTICAL MOISTURE PROFILE LOOKS MEAGER AT BEST SO WILL CONTINUE TO
ADVERTISE A DRY FROPA. TEMPS NEXT SATURDAY AND SUNDAY SHOULD BE
NEAR CLIMO.
FOLTZ
&&
.AVIATION...
520 PM MDT SUN SEP 5 2010
FOR 00Z TAFS AT KGLD AND KMCK...FORECAST CONCERNS WILL BE ON THE
POSSIBILITY OF MVFR CIGS SHORTLY AFTER A FRONTAL PASSAGE MONDAY
MORNING.
SOUTH TO SOUTHWEST WINDS OF 10-15KTS WILL BE COMMON AT BOTH
TERMINALS TIL AROUND 11Z-12Z WHEN THEY VEER TO THE WEST THEN
NORTHWEST BY 13Z-14Z AS A FRONT MOVES IN. GUSTS WILL QUICKLY
INCREASE INTO THE 30KT RANGE WITH THE NAM/GFS/RUC RR SUGGESTING A 3
HOUR PERIOD OF STRATUS AROUND 1500FT. RIGHT NOW IT DOESNT LOOK LIKE
A BKN DECK BUT OBS UPSTREAM IN MONTANA WHERE THIS AIRMASS CURRENTLY
RESIDES DOES SUPPORT AT LEAST A MENTION IN THE FORECAST...BETTER
CHANCE AT KMCK. OTHERWISE...WINDS WILL INCREASE WITH GUSTS OF
35-40KTS FOR MUCH OF THE DAY DECREASING SLOWLY AT KGLD BY 21Z BUT
REMAINING STRONG AT KMCK TIL 00Z.
07
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 5, 6:00 PM MST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SUN SEP 5 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
700 PM MDT SUN SEP 5 2010 /800 PM CDT SUN SEP 5 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SHORTLY AFTER
SUNRISE MONDAY. BEHIND THE FRONT...NORTHWEST WINDS OF 20 TO 35 MPH
WITH GUSTS AROUND 45 MPH WILL BE COMMON THROUGH THE DAY.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY. AT THIS TIME... THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE WITH OCCASIONAL CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
Thunderstorm Wind, Kit Carson
- When
- September 5, 8:59 PM MST
- Where
- Kit Carson County, 3.45 mi S of Burlington
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.250, -102.270
A heat burst occurred at the Burlington airport resulting in a severe wind gust of 61 mph. The air temperature rose from 79 degrees F at 953 pm MDT to 90 degrees F at 1005 pm MDT. No damage was reported from the strong wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, September 5, 2010$5,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in Montana, September 5, 20101 in hail · 3 events
- Dust Storm and High Wind in Idaho, September 5, 2010$3,000 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 5, 201060 kt wind · 2 events
- Damaging Winds in South Dakota, September 5, 201059 kt wind · 2 events
- Waterspout in Lake Ontario, September 5, 20101 event
- Wildfire in Texas, September 5, 20101 event
- Wildfire in Arkansas, September 5, 20101 event
- Waterspout in Gulf of Mexico, September 5, 20101 event
- Waterspout in Gulf of Mexico, September 5, 20101 event
- Damaging Wind in Florida, September 5, 201056 kt wind · 1 event
- Hail in Iowa, September 5, 2010$5,000 · 0.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252236.